Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Norman, OK

April 20, 1997Johnston County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 20, 1997, 7:35 PM CDT for Johnston County, Oklahoma. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 1997, 7:35 PM CDT (00:35 UTC)
Expired
Apr 20, 1997, 8:30 PM CDT
In force
55 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnston County, OK

The radar

The Norman radar (KTLX), 129 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 7:45 PM CDTHail 0.88Mill Creek, OK
Apr 20, 8:00 PM CDTThunderstorm WindTishomingo, OKSevere thunderstorm winds destroyed a barn, tore shingles from a house roof, and downed large trees.
Apr 20, 8:10 PM CDTThunderstorm WindTishomingo, OKStrong winds blew down two eight-inch diameter poplar trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS1 KOKC 210034 RRA
SVROKC
OKC069-210130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT SUN APR 20 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     JOHNSTON

INCLUDING THE FOLLOWING LOCATIONS
     BROMIDE...MANNSVILLE...MILBURN...MILL CREEK AND TISHOMINGO

AT 735 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9
MILES NORTHEAST OF MILL CREEK THAT WILL MOVE EAST-SOUTHEAST AT 20 MPH
INTO NORTHERN JOHNSTON COUNTY.  ANOTHER LINE OF SEVERE THUNDERSTORMS
FROM 5 MILES WEST OF MILL CREEK TO ARDMORE WILL MOVE INTO WESTERN
JOHNSTON COUNTY. HAIL LARGER THAN THE SIZE OF QUARTERS IS LIKELY WITH
THESE STORMS.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3417  9643 3417  9689 3450  9684 3450  9652

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:36 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 20, 3:36 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN APR 20 1997

SFC LO MOVING THRU ERN KS THIS AFTN WITH CDFNT TRAILING SWWD THRU ABT
THE MIDDLE OFTHE FA. LO LVL FLO HAS VEERED AHD OF THE BNDRY LESSENING
THE CONVERGENCE. VEERED WINDS IN LOWER LVLS ON AREA PROFILERS ALSO
IMPLIES THAT LO LVL MOISTR IS SHALLOW. THUS WILL LIMIT POPS FOR TONIGHT
TO THE ERN ZONES WHERE LO LVL MOISTR MAY BE DEEPER. TSTM THRT FOR
TONIGHT SHUD END WITH THE PASSAGE OF THE FNT LATER TONIGHT. MODELS
DIFFER WITH SOLN IN LATTER PDS. NGM SEEMS TOO STG WITH S/W MOVING
THROUGH THE NWLY FLO ACRS THE CNTRL PLAINS ON MONDAY AND PREFER SOLN OF
ETA/AVN. WL LV IN LO POPS FOR MONDAY FROM PREV FCST WITH APCHG S/W AND
WK SFC BNDRY DVLPG. MORE SIG WV APCHS MONDAY NIGHT AND TUESDAY AND WL
GENLY GO ALG WITH HIER AVN GUIDANCE POPS FOR THOSE TWO PDS.

FCSTID = 12
OKC   53  76  52  67 /  10  20  30  50
HBR   51  78  50  68 /  10  20  40  50
SPS   54  83  53  72 /  10  20  30  50
GAG   48  77  46  64 /  10  20  40  40
PNC   53  76  51  66 /  10  20  30  40
DUA   82  56  82  55 /  30  20  30  50

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 20, 3:49 PM CDT, 3 hours 46 minutes before
OKZ004>053-TXZ083>090-211130-

THUNDERSTORM OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT SUN APR 20 1997

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF SOUTHEAST OKLAHOMA. THE SLIGHT RISK AREA
IS GENERALLY EAST OF A LINE FROM HOLDENVILLE TO MADILL. THE PRIMARY
THREAT WILL BE LARGE HAIL...

THE WESTERN EDGE OF THE SLIGHT RISK AREA ISSUED EARLIER TODAY HAS
SHIFTED TO THE EAST. AT MID AFTERNOON...A WEAK COLD FRONT EXTENDED FROM
A LOW PRESSURE SYSTEM IN SOUTHEAST KANSAS ACROSS NORTH CENTRAL AND
NORTHWEST OKLAHOMA. A TROUGH OF LOW PRESSURE...OR WIND SHIFT
LINE...EXTENDED FROM THE LOW ACROSS CENTRAL AND SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS. A MODERATELY UNSTABLE ATMOSPHERE EXISTED ACROSS
SOUTHEAST OKLAHOMA AHEAD OF THIS TROUGH.

WIDELY SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AHEAD OF THE
LEADING TROUGH THROUGH THE EARLY EVENING HOURS. TH*E LIMITING FACTOR FOR
THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE RELATIVELY SHALLOW LOW
LEVEL MOISTURE.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING OVER
SOUTHEAST OKLAHOMA.

11
Local storm report, Apr 20, 6:47 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT SUN APR 20 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

620 PM     WEWOKA                     OK  0.75 INCH HAIL
04/20/97   SEMINOLE

630 PM     2 W HOLDENVILLE            OK  0.75 INCH HAIL
04/20/97   HUGHES

642 PM     BYNG                       OK  1.00 INCH HAIL
04/20/97   PONTOTOC

BZ
Local storm report, Apr 20, 6:48 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT SUN APR 20 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

620 PM     WEWOKA                     OK  0.75 INCH HAIL
04/20/97   SEMINOLE

630 PM     2 W HOLDENVILLE            OK  0.75 INCH HAIL
04/20/97   HUGHES

642 PM     BYNG                       OK  1.00 INCH HAIL
04/20/97   PONTOTOC

BZ
Local storm report, Apr 20, 7:26 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT SUN APR 20 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

700 PM     3 E HOLDENVILLE            OK  0.88 INCH HAIL
04/20/97   HUGHES

700 PM     RINGLING                   OK  0.88 INCH HAIL COVERED THE
04/20/97   JEFFERSON                      GROUND

700 PM     3 SE HEALDTON              OK  1.00 INCH HAIL
04/20/97   CARTER

708 PM     4 N CALVIN                 OK  1.00 INCH HAIL
04/20/97   HUGHES

712 PM     5 S DAVIS                  OK  1.00 INCH HAIL AT TURNER FALLS
04/20/97   MURRAY

BZ>
Local storm report, Apr 20, 7:27 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT SUN APR 20 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

700 PM     3 E HOLDENVILLE            OK  0.88 INCH HAIL
04/20/97   HUGHES

700 PM     RINGLING                   OK  0.88 INCH HAIL COVERED THE
04/20/97   JEFFERSON                      GROUND

700 PM     3 SE HEALDTON              OK  1.00 INCH HAIL
04/20/97   CARTER

708 PM     4 N CALVIN                 OK  1.00 INCH HAIL
04/20/97   HUGHES

712 PM     5 S DAVIS                  OK  1.00 INCH HAIL AT TURNER FALLS
04/20/97   MURRAY

BZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:00 PM CDTSevere Thunderstorm WarningOUNJefferson45 min
Apr 20, 7:10 PM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc50 min
Apr 20, 7:40 PM CDTSevere Thunderstorm WarningOUNHughes50 min
Apr 20, 7:43 PM CDTSevere Thunderstorm WarningOUNCarter47 min
Apr 20, 7:58 PM CDTSevere Thunderstorm WarningOUNCoal47 min
Apr 20, 8:20 PM CDTSevere Thunderstorm WarningOUNAtoka55 min
Apr 20, 8:27 PM CDTSevere Thunderstorm WarningOUNJohnston48 min
Apr 20, 9:12 PM CDTSevere Thunderstorm WarningOUNAtoka, Pushmataha63 min
Apr 20, 10:15 PM CDTSevere Thunderstorm WarningOUNChoctaw45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.